It's a classic case of mistaken identity and it happened to us this weekend.
Staying at my Grandma's house comes with plenty of hazards, mainly in the form of excessive amounts of lemonade, trifle and out-of-date biscuits, but a new hazard presented itself this time we visited and it took the form of a 400mg ibuprofen tablet. She'd dropped it earlier in the day and placed it on the sideboard. My 4-yr-old saw it and, thinking it was a sweet, popped it into his mouth.
The first I knew, he was spitting a vibrant pink mush out of his mouth complaining that 'this isn't very sweetie-ish'. Alarm bells started to ring and it became clear that he'd helped himself to a tablet. But what tablet and were there any others? Did he swallow any? Had my 6-yr-old eaten anything? Serious discussions were had and satisfied that it was just the one tablet, and that, as far as we could see, he hadn't actually swallowed any, I called NHS Direct for advice.
By this time, all seemed to be fine with my son and Grandma, feeling guilty, presented him with a ginormous bowl of ice cream. So, when the advisor at the end of the phone (going through a routine questionnaire which bizarrely included questions such as 'Did the individual take this in order to self-harm' and 'Has the individual swallowed a coin or battery') asked me whether he was gasping for breath, going limp or blue around the lips, I happily said 'No, he's eating ice cream.' What on earth it must be like to endure those endless questions if your child was gasping for breath, going limp or blue around the lips, God only knows - and I hope I never find out.
The NHS Direct service was very efficient and the nurse called me back within 10 minutes to reassure me that he would not come to any harm even if he had ingested a little of the tablet and that there was no added complication because he'd been taking Benilyn for a cough.
Nevertheless, I put him in bed with me that night and didn't sleep a wink while I watched him like a hawk and wondered why pharmaceutical companies make their tablets in such child-appealing colours. Why not make them a dull grey or something a child would be less likely to confuse with a sweet?
Anyway, it was a lesson learnt for all of us and I would urge any Grandmas reading to take note: keep all medication well out of the reach of Grandchildren - and perhaps ease back a bit on the portions of ice cream too.